Alert archive / Indiana / River Flood Warnings in 2019

River Flood Warning 159, NWS Indianapolis, IN

March 30, 20194 counties in Indiana

NWS Indianapolis, IN issued this river flood warning at Mar 30, 2019, 2:29 PM EDT for 4 counties in Indiana. It took effect at Mar 31, 2019, 5:30 AM EDT. It was in force for 6 days.

The area

The counties it named.

The facts

Issued
Mar 30, 2019, 2:29 PM EDT (18:29 UTC)
In effect from
Mar 31, 2019, 5:30 AM EDT
Expired
Apr 6, 2019, 12:30 PM EDT
In force
6 days
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Fountain County, IN, Parke County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Covington (CVGI3). The gauge peaked at 20.54 ft at Apr 2, 2019, 2:00 PM EDT.

actionminormoderate1015202503/3003/3104/0104/0204/0304/0404/0504/0604/07
Action stage
11 ft
Minor stage
16 ft
Moderate stage
24 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03336000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 30, 12:44 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 30, 12:44 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1244 PM EDT Sat Mar 30 2019

.UPDATE...

The Aviation section has been updated below.

&&

.SYNOPSIS...
Issued at 333 AM EDT Sat Mar 30 2019

A cold front and a couple areas of low pressure will bring rain to
central Indiana today into this evening, with perhaps a little snow
mixing in this evening. High pressure will then bring dry conditions
into mid-week next week. Another low pressure system will bring more
rain chances late in the next work week. Temperatures will fall to
well below normal readings by Sunday. However, readings will
return to near to above normal readings by mid-week next week.

&&

.NEAR TERM...(Today)
Issued at 1031 AM EDT Sat Mar 30 2019

Very minor grid updates to account for slightly quicker push of
the front southeastward as chain of weak low centers moves along
it. Seeing a pretty quick 8-12 degree temp drop with frontal
passage and rapid swing to north/northwesterly winds. Remainder of
forecast in excellent shape. Previous discussion follows.

Issued at 333 AM EDT Sat Mar 30 2019

A front remained stalled just northwest of the forecast area early
this morning, with waves of low pressure riding along it. One of
these lows was back in Missouri at the moment.

This low will bring another surge of showers, and perhaps a few
thunderstorms, to the area by 12Z. Will have high PoPs most areas at
that time. This surge of rain will move off to the northeast by late
morning, with some lingering scattered to numerous light showers
remaining.

However, an upper trough combined with an upper jet will bring
another round of rain this afternoon. Will ramp PoPs back to near
100 percent most areas with this feature. PoPs will then begin to
lower from the northwest late afternoon/early evening as this
forcing works east.

An 850mb jet will bring in good moisture this morning with
precipitable water values over an inch. There will be strong
frontogenetical forcing this afternoon across the southeastern
forecast area as the front sinks south. This could lead to locally
heavy rain, especially southeast.

Looks like most of the instability will be across the southern half
of the area, so will keep thunderstorm mention confined there today.
Only weak instability is expected, so no strong or severe storms are
expected across central Indiana today.

Temperatures will fall this afternoon as the cold front moves
southeast. Can't rule out some snow mixing in with the rain as the
colder air moves in late this afternoon, but for now feel the lowest
levels of the atmosphere will remain just warm enough to only
mention rain for the Today period.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 333 AM EDT Sat Mar 30 2019

Models are close enough that the model blend initialization
was accepted for most items.

At 00Z (the start of the Tonight period), precipitation will be
ongoing across the southeast third to half of the area, but as
forcing moves off to the east, precipitation will quickly diminish
as the evening progresses. The vast majority of the area should be
dry by midnight, with the rest of the area dry by 06Z.

With the colder air continuing to flow in and the loss of daylight,
rain will mix with or change to snow as it ends. The ground will be
quite warm, but still can't rule out a dusting of snow on the
grass in the northeast/far east.

The remainder of the short term will be quiet with high pressure in
control through much of the period.

Very cold air will move in behind the system for Sunday, with many
areas in the northeast not reaching 40 for highs. This is over 15
degrees below normal for the end of March. However, temperatures
will begin to moderate on Monday, but still remain below normal.

&&

.LONG TERM /Tuesday through Saturday/...
Issued at 311 AM EDT Sat Mar 30 2019

Dry conditions are expected at the start of the period with high
pressure across the Ohio Valley. A weak upper level wave will move
through during the day Tuesday, but should stay north of the
forecast area. Clouds will begin to increase as we move through the
day Wednesday ahead of a strong upper level system that is expected
to bring widespread rain to central Indiana Thursday and Friday. The
Euro is more progressive and brings the heaviest precipitation
Thursday night with the GFS showing heavier rain during the day
Friday and further east. With relatively low confidence on timing
and extent of heavy rain, kept QPF fairly broadbrushed and cut POPs
to no higher than 75. With strong pressure gradients on Thursday,
wind gusts of 30+ mph are possible. Any rain should end by Friday
night with high pressure and dry conditions expected on Saturday.

Temperatures will near to slightly  above average through the period
with highs in the upper 50s and lower 60s and lows in the upper 30s
and 30s through the period.

&&

.AVIATION /Discussion for the 30/18Z TAFs/...
Issued at 1244 PM EDT Sat Mar 30 2019

IFR ceilings and/or visibilities likely at times through the
afternoon as showers move along a frontal zone in the area.

Conditions should improve to MVFR during the evening hours,
becoming VFR overnight and remaining so through the remainder of
the period.

Winds will remain or quickly become north/northwesterly around
10-15KT with gusts around 20-25KT at all sites. Gusts may end
later tonight into the overnight, although sustained winds will
remain 10-15KT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50/Nield
SHORT TERM...50
LONG TERM...White
AVIATION...Nield
Hazardous weather outlook, Mar 30, 4:13 AM EDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
413 AM EDT Sat Mar 30 2019

INZ045>048-051>057-060>065-067>072-310815-
Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Greencastle, Plainfield, Brownsburg,
Danville, Indianapolis, Greenfield, Terre Haute, Brazil, Clay City,
Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
413 AM EDT Sat Mar 30 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Isolated thunderstorms are possible today. Severe storms
are not expected. Brief heavy rain is possible outside of
thunderstorms as well.

Hazards: Lightning, brief heavy rain, minor flooding of favored low
areas.

Timing: Thunderstorms mainly before 500 PM. Locally heavy rain
possible before 800 PM.

Discussion: A cold front will slowly move across central Indiana
into tonight. Rainfall amounts may bring waterways back into minor
flood. Winds will gust to around 30 mph today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: No hazardous weather is expected at this time.

Discussion: Dry but cold conditions are expected Sunday into early
next week. Rain chances will return for late next work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>044-049-310815-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Henry-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, and New Castle
413 AM EDT Sat Mar 30 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Locally heavy rain is possible.

Hazards: Brief heavy rain, minor flooding of favored low areas.

Timing: Before 800 PM EDT.

Discussion: A cold front will slowly move across central Indiana
into tonight. Rainfall amounts may bring waterways back into minor
flood. Winds will gust to around 30 mph today and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: No hazardous weather is expected at this time.

Discussion: Dry but cold conditions are expected Sunday into early
next week. Rain chances will return for late next work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:29 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington4 days
Mar 30, 2:29 PM EDTRiver Flood WarningINDLawrence, Martin7 days
Mar 30, 2:29 PM EDTRiver Flood WarningINDMarion, Morgan56 hr
Mar 30, 2:29 PM EDTRiver Flood WarningINDGreene, Monroe, Owen21 days
Mar 30, 2:29 PM EDTRiver Flood WarningINDDaviess, Greene, Knox6 days
Mar 30, 2:29 PM EDTRiver Flood WarningINDDaviess, Greene, Knox6 days
Mar 30, 2:29 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike7 days
Mar 30, 2:29 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike9 days
Mar 30, 2:29 PM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren21 days
Mar 30, 2:29 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo7 days
Mar 30, 2:29 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo6 days
Mar 30, 2:29 PM EDTRiver Flood WarningINDSullivan, Vigo8 days
Mar 30, 2:29 PM EDTRiver Flood WarningINDKnox, Sullivan51 days
Mar 30, 2:29 PM EDTRiver Flood WarningINDKnox, Sullivan52 days

Nearby

River Flood Warnings in Indiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.